Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Type 2 diabetic and having vitamin D deficiency. On methadone. What can you advise?

User rating for this question
Very Good
Answered by

Practicing since : 2009
Answered : 4362 Questions
I suffered a broken back in 1978, this resulted in 7 laminectom,ies at Bostin area hospital (S1 thruL3/4). I had good care and had other treatments as well (stimulator implants, cortesone injections as well as accupuncture, body/mind meditation, etc. I still avail myself of thes to the extent I can affor it.) While narcotics worked, I became vey tolerent to percocet,etc and was reluctant to face the inevitable upper limits. I was 28 and a recent law school grad and refused to "get a can e and go home" as one surgeon suggestedafter a failed proceedure. Though in pain all of every day, I remained in shape and was diligent re exercise and nutritiom. My PCP placed me on methadone until it eased the pain to the extent I could function,i.e., think clearly, raise my daughters,etc. Even better, the pain was tolerable and I did not need any increases and even requested deceases on a few occassions. In 2001,I developed type 2 diabetes (a family istory hat I denied) an d saw my parents and 2 closest friends/mentors die as well. This, along with divorce led to severe depression. I retired early (50) to spend more gime with my youngest (a recent recipient of a B.F.A. at NYU's Tisch school of the arts in NYC. I year ago, without warning my new PCP 9the first moved and I had been seeing him for 7-8 years announced at a "regularly scheduled" office visit that he planned on reducing My m ethadone prescription to ZERO starting immediatedly. No reason was provided but the thought of revisiting a life of pain almost frieghtened me to death! After a few months of staring at the walls I stared reserching and saw a change in attitude across the medical community. I got some clinical support from the FDA especially since I was exhibiting none of the side effects related to this medicaion and was on it for 29 years. I became involved and asked for a hospiyal Ethics C ommittee review. They , to my surprise, suggested I should be given the chance to return to a workable dose. I didn't want to embarass my doc and said I would try to remain on the then 30% lower current dose and see if it was tolerable and whether the en hanced pain I felt was due to the fear of being totally without the medice in tke near future. It has now been 6 months and the pain emains at a level that I can no longer do the legal consultation or much of anything else. In the time period since the meetingI have become a pauper-getting by on little income and ever-more distressed. I spoke to a fgew friends who are docs, but they wanted no part of this case. Now my Doc has made clear his plan to again discontinue the methadone at the same rate of 10%per month. Why can I not find an way of changing his stance? What about " no harm"? No one in the medical realm is willng to be the least bit critical. I have considered suing but this is not a winning case. I feel my life has been wrecked. Sorry for the ypo's but I'm very tired. Any one willing to consider my view. I am not ev er been a abuser, diverter-yet this is he soke reson I can se for him behaving so disappointingly-What can you advise?
Posted Thu, 21 Nov 2013 in Medicines and Side Effects
Answered by Dr. Rakesh Madhyastha 10 hours later
Brief Answer: Pain killers required Detailed Answer: Hello Thanks for the query I have your query in detail and it is very sad what has happened. Pain is a very subjective thing and some doctors are sometimes way too panicky and over concerned about the side effects of the pain killers. But we have reached an era of newer painkillers with lesser side effect profile for example tramadol, which is an opioid analgesic with a better side effect profile than what you are using right now. I also suggest using alternative forms of medicine like yoga, acupuncture and Ayurveda. In our hospital people with chronic pain are put on fentanyl patches and individuals do very well on it, you could suggest this to your doctor as well I hope I was of help, if you have any further queries please get back to me. Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor